Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 25, NWS Detroit, MI

April 15, 2021

NWS Detroit, MI issued this small craft advisory at Apr 15, 2021, 3:49 AM EDT. It took effect at Apr 16, 2021, 2:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2021, 3:49 AM EDT (07:49 UTC)
In effect from
Apr 16, 2021, 2:00 AM EDT
Expired
Apr 16, 2021, 10:00 PM EDT
In force
20 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

217 
WHUS73 KDTX 150749
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
349 AM EDT Thu Apr 15 2021

LHZ421-441-442-152000-
/O.NEW.KDTX.SC.Y.0025.210416T0600Z-210417T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
349 AM EDT Thu Apr 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 10 PM EDT FRIDAY...

* WHAT...Expect sustained winds up to 16 knots from the 
  northwest with gusts up to 24 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 8 AM EDT Friday 
  with the largest waves expected around 10 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

KK
4 follow-up statements
133 
WHUS73 KDTX 151952
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
352 PM EDT Thu Apr 15 2021

LHZ421-441-442-160800-
/O.CON.KDTX.SC.Y.0025.210416T0600Z-210417T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
352 PM EDT Thu Apr 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 PM EDT
FRIDAY...

* WHAT...Expect sustained winds up to 16 knots from the 
  northwest with gusts up to 23 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Outer Saginaw Bay SW of Alabaster to Port 
  Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 7 AM EDT Friday 
  with the largest waves expected around 11 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DRC
128 
WHUS73 KDTX 160737
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
337 AM EDT Fri Apr 16 2021

LHZ421-441-442-162000-
/O.CON.KDTX.SC.Y.0025.000000T0000Z-210417T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
337 AM EDT Fri Apr 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 16 knots from the 
  northwest with gusts up to 23 knots. The largest significant 
  waves will be 4 feet with a potential maximum wave height of 5 
  feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Outer Saginaw Bay SW of Alabaster to Port 
  Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 7 AM EDT Friday 
  with the largest waves expected around 11 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
493 
WHUS73 KDTX 161935
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
335 PM EDT Fri Apr 16 2021

LHZ421-441-442-170200-
/O.CON.KDTX.SC.Y.0025.000000T0000Z-210417T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
335 PM EDT Fri Apr 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 13 knots from the north 
  with gusts up to 20 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Outer Saginaw Bay SW of Alabaster to Port 
  Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 3 PM EDT Friday 
  with the largest waves expected around 3 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
415 
WHUS73 KDTX 170136
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
936 PM EDT Fri Apr 16 2021

LHZ421-441-442-170245-
/O.EXP.KDTX.SC.Y.0025.000000T0000Z-210417T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
936 PM EDT Fri Apr 16 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Decreasing wind speeds have resulted in diminishing wave action.
This will allow the Small Craft Advisory to expire at 10 PM. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 14, 11:59 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 14, 11:59 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1159 PM EDT Wed Apr 14 2021

.AVIATION...

Moisture associated with a low pressure system parked over northern
Michigan will maintain a higher coverage of high based VFR cloud
tonight, particularly from PTK northward. Increasing moisture depth
within mid level cyclonic flow as this low pivots through the area
will bring a lowering ceiling height and the potential for a mix of
rain and snow showers Thursday morning. This affords prevailing MVFR
conditions, with brief IFR restrictions possible. Lower coverage of
light rain showers may linger into the afternoon period in MVFR
conditions. Modest west-northwest winds through the morning hours,
turning intermittently gusty during the afternoon.

For DTW...Increasing coverage of cloud with a lowering cloud base
during the morning. Potential for a few pockets of rain/snow showers
during the late morning hours.

.DTW THRESHOLD PROBABILITIES...

* Medium for ceiling at or below 5000 ft tonight. High Thursday.

* Low for ptype as a mix of rain and snow Thursday morning.

&&

.PREV DISCUSSION...
Issued at 323 PM EDT Wed Apr 14 2021

DISCUSSION...

Relatively dry low-level conditions persist in the wake of a passing
dry cold frontal boundary while a well-mixed boundary layer has
promoted west-southwest gusts on the order of 25 to 30 mph early
this afternoon. Chances for afternoon precipitation will remain
extremely limited given the dry conditions and shallow cloud depths,
but the slight chance for a stray shower will be possible in the
Thumb given the moderate low-level lapse rates and weak low-level
instability.

The main focus for this discussion will revolve around the stacked
low pressure system now centered over northern Lake Michigan, set to
settle over northern lower Michigan later this evening before
drifting over Lake Erie by Thursday afternoon. This system will
bring expansive cloud cover, rain & snow chances, and the coolest
temperatures of the week on Thursday. A strong 500 mb jet structure
with winds on the order of 80+ knots will strengthen along the base
of the upper-level low and will set up across southern Michigan
through the afternoon before dropping south into the Ohio Valley
throughout Thursday morning as the low then settles across Lake
Huron. Cyclonic flow with associated strong PV dynamics will be the
main driver of morning precipitation and cloud cover as Michigan
resides on the cyclonically sheared side of the mid-level jet.
Precipitation will fill in from north to south, starting across the
Tri-Cities and Thumb region around or shortly after Midnight, before
working towards the Detroit region by the mid to late morning hours.

A building thermal trough and associated thermal profile with
temperatures sub-freezing above 1 kft continues to offer strong
support to see snow or a rain/snow mix with morning precipitation,
before increasing surface temperatures/wbz eventual transition over
to all rain, likely by the late morning. Snow accumulation potential
remains limited, with minor accumulation totals confined to elevated
grassy surfaces as overnight lows hold to or just above the freezing
mark. Otherwise, while weaker PV dynamics will offer continued
support for precipitation through the afternoon, weak SBCAPE/low-
level potential instability will help to reinvigorate some rain
shower activity through the late evening hours. As the low departs
and flow backs more northerly, enhanced lake moisture could help in
prolonging rain potential into Friday morning, especially in and
around the Thumb. The early morning caa will limit temperature
potential, capping highs in the mid to upper 40s.

Confluent flow aloft will help diminish precipitation chances
throughout Friday and will bring a period of quieter conditions
through early Saturday. Long range ensembles show only low-end
chances for minor rain accumulation late Saturday into early Monday,
but will be highly dependent on the strength of troughing over the
Plains/Midwest and associated shortwaves. Ensembles are showing
slightly better convergence regarding amplification of the trough
over the Midwest early Tuesday, which will push cold front
downstream across Michigan, bringing the chance precipitation. This
cooler thermal pattern looks to continue into at least early next
week.

MARINE...

Once again, good mixing depths over southeast Michigan this
afternoon allowing for strong southwest-west wind gusts, which have
spilled over into Inner Saginaw, as gusts approach 25 knots.
However, with the loss of daytime heating and the short duration,
will not be issuing a small craft advisory as winds quickly diminish
by sunset. Colder low level air will continue to filter into the
Central Great lakes through tomorrow night, and mixing depths will
increase over the marine waters. Northwest winds by Friday morning
are expected to reside in the 15 to 25 knot range. With the
prolonged northwest-north flow Thursday night, waves will build over
the southern Lake Huron basin, with 4 footers or greater likely
reaching the nearshore waters by Friday morning. Small craft
advisories will likely be needed for at least Outer Saginaw Bay and
the northern tip of the Thumb. Lighter winds and subdued waves look
to be in store for the Weekend as the pressure pattern relaxes with
winds generally remaining northwest.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...AM
MARINE.......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 14, 3:35 PM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
335 PM EDT Wed Apr 14 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
335 PM EDT Wed Apr 14 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
335 PM EDT Wed Apr 14 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.